Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 23, NWS Twin Cities, MN

July 3, 2023Dakota County, Washington County, Minnesota; Pierce County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 3, 2023, 8:14 PM CDT for Dakota County, Washington County, Minnesota; Pierce County, Wisconsin. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2023, 8:14 PM CDT (01:14 UTC)
Expired
Jul 3, 2023, 9:00 PM CDT
In force
46 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dakota County, MN, Washington County, MN, Pierce County, WI

The radar

The Minneapolis radar (KMPX), 55 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 8:33 PM CDTHAIL 1Hastings, MNPhoto of hail compared to quarter.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3291 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3291 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WUUS53 KMPX 040114
SVRMPX
MNC037-163-WIC093-040200-
/O.NEW.KMPX.SV.W.0023.230704T0114Z-230704T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
814 PM CDT Mon Jul 3 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  East central Dakota County in east central Minnesota...
  Southern Washington County in east central Minnesota...
  West central Pierce County in west central Wisconsin...

* Until 900 PM CDT.

* At 814 PM CDT, a severe thunderstorm was located near Cottage
  Grove, or 14 miles west of River Falls, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hastings around 820 PM CDT.
  Prescott around 830 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4479 9301 4486 9287 4476 9265 4464 9288
TIME...MOT...LOC 0114Z 316DEG 12KT 4478 9289 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
2 follow-up statements
536 
WWUS53 KMPX 040139
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
839 PM CDT Mon Jul 3 2023

MNC163-040149-
/O.CAN.KMPX.SV.W.0023.000000T0000Z-230704T0200Z/
Washington MN-
839 PM CDT Mon Jul 3 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WASHINGTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4473 9295 4476 9287 4475 9285 4475 9281
      4477 9281 4479 9279 4475 9267 4464 9288
TIME...MOT...LOC 0139Z 316DEG 12KT 4472 9281 

$$

MNC037-WIC093-040200-
/O.CON.KMPX.SV.W.0023.000000T0000Z-230704T0200Z/
Dakota MN-Pierce WI-
839 PM CDT Mon Jul 3 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EAST CENTRAL DAKOTA AND WESTERN PIERCE COUNTIES...

At 839 PM CDT, a severe thunderstorm was located over Prescott, or 13
miles southwest of River Falls, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Public report of 1 inch hail in Hastings at 833 PM CDT.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Dakota and western Pierce Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4473 9295 4476 9287 4475 9285 4475 9281
      4477 9281 4479 9279 4475 9267 4464 9288
TIME...MOT...LOC 0139Z 316DEG 12KT 4472 9281 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
842 
WWUS53 KMPX 040152
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
852 PM CDT Mon Jul 3 2023

MNC037-WIC093-040202-
/O.EXP.KMPX.SV.W.0023.000000T0000Z-230704T0200Z/
Dakota MN-Pierce WI-
852 PM CDT Mon Jul 3 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DAKOTA AND
WESTERN PIERCE COUNTIES WILL EXPIRE AT 900 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4473 9295 4476 9287 4475 9285 4475 9281
      4477 9281 4479 9279 4475 9267 4464 9288
TIME...MOT...LOC 0152Z 316DEG 12KT 4469 9278 

$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 6:22 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 3, 6:22 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
622 PM CDT Mon Jul 3 2023

.DISCUSSION...(This evening through Monday)
Issued at 225 PM CDT Mon Jul 3 2023

KEY MESSAGES:

- Scattered strong storms this afternoon and evening, especially MSP
  metro and northeast into WI. Wind is the primary threat.

- More widespread showers and storms on Tuesday across the entire
  area, with a higher threat for strong/severe storms.

A cold front stretching from near Duluth into southwest Minnesota is
dividing the seasonably warm air to the north to the hot and humid
air to the south, where temperatures have risen into the lower and
middle 90s. This latter airmass is the focus for strong to severe
thunderstorm development later this afternoon and evening. The main
question is the degree of upper-level lift that will be in place to
support thunderstorm development along the boundary. Water vapor
imagery shows a very subtle mid-level wave entering northern and
central Minnesota, with the best lift up by Duluth where numerous
storms have already developed. This activity has developed quite a
bit faster and more widespread than model guidance had predicted,
which suggests ample upper support is indeed in place, and makes it
entirely possible this more aggressive trend could continue with
storms building southward into the MSP metro and south central
Minnesota/western Wisconsin through the evening. Shear is very weak,
but instability is high, so short-lived strong/severe storms are
quite possible with any activity that develops. Steep low- level
lapse rates and dry air aloft will be very favorable for strong
downbursts and associated cold pools/gust fronts with these storms,
so severe wind will be the main hazard for any outdoor activities
this evening. Frequent lightning and hail will also be possible. If
enough storms can develop, there is a potential for cold pools to
congeal and possibly drive convection to be more widespread than
currently anticipated. Otherwise expect the threat to remain fairly
scattered through the evening.

More widespread showers and thunderstorms are expected on
Tuesday/Independence Day as the primary upper trough approaches from
the north. This will bring slightly higher shear values into the
area, and support a more widespread severe thunderstorm threat *if*
enough instability is in place. This latter factor will be the main
question as there is the potential for rain and clouds to develop
through the overnight and early morning and cut down the available
instability. Areas that see sun for much of the day could see CAPE
values in excess of 2500 J/kg, which could support a multi-modal
severe threat including lines and isolated supercells, especially
near the front over central Minnesota where low-level shear will be
locally higher. This threat will need to wait until tomorrow morning
to be better assessed, once the evolution of overnight/early morning
activity is known.

By early Wednesday the primary front will swing through the area and
bring an end to precipitation chances for the remainder of the work
week. This will also usher in cooler and more pleasant weather, with
highs in the 70s Wednesday and Thursday, and rising back to near
normal by the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 621 PM CDT Mon Jul 3 2023

A cluster of multicell thunderstorms will continue making its way
across Wisconsin this evening. Should only have VCTS impacts for RNH
at this point and arrive at EAU later this evening. After these
storms pass it will be a mostly quiet VFR night with light winds.
Tomorrow morning a line of storms in the Dakotas could make its way
into western Minnesota, so kept the tempo groups in for that. Past
that the next round of more widespread thunderstorms would be
tomorrow evening. When thunderstorms pass through expect MVFR with
periods of IFR during the heaviest rain.

KMSP... For the rest of today into tomorrow morning storms should
remain away from the terminal area. Gusty winds again tomorrow
afternoon with thunderstorms once again possible tomorrow evening.

/OUTLOOK FOR KMSP/
WED...VFR Chc MVFR/TSRA. Winds NW 10-15 kts.
THU...VFR. Winds NW 5-10 kts.
FRI...VFR. Winds S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 7 PM CDT this evening for Anoka-Carver-Chisago-
     Dakota-Hennepin-Isanti-Ramsey-Scott-Sherburne-Washington-
     Wright.

WI...None.
&&

DISCUSSION...DPH
AVIATION...NDC
Hazardous weather outlook, Jul 3, 3:01 PM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
301 PM CDT Mon Jul 3 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
042015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
301 PM CDT Mon Jul 3 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

There is a chance of thunderstorms this afternoon and tonight. A
few storms may be severe with large hail and damaging winds,
especially across southern Minnesota into western Wisconsin.
Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a slight risk of severe thunderstorms Tuesday afternoon
and evening across much of the area. Large hail, damaging winds,
and heavy rainfall are possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Jul 3, 5:19 PM CDT, 2 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
519 PM CDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     Hail             2 W Roberts             44.98N 92.60W
07/03/2023  E0.75 inch       St. Croix          WI   Public

            Report from mPING: Dime (0.75 in.).

&&

NDC
Special weather statement, Jul 3, 5:56 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
556 PM CDT Mon Jul 3 2023

WIZ023-025-032345-
St. Croix WI-Dunn WI-
556 PM CDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of northwestern Dunn
and east central St. Croix Counties through 645 PM CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodville, or 19 miles northeast of River Falls, moving east at 20
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Glenwood City, Knapp and Boyceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4496 9243 4512 9240 4514 9199 4492 9202
TIME...MOT...LOC 2255Z 272DEG 16KT 4503 9230

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CTG
Special weather statement, Jul 3, 6:01 PM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
601 PM CDT Mon Jul 3 2023

WIC095-109-040030-
St. Croix-Polk-
601 PM CDT Mon Jul 3 2023

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

St. Croix...Polk...

* Until 730 PM CDT.

* At 601 PM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban and small stream flooding in
  the area. Up to two inches of rain have already fallen.

* Some locations that will experience minor flooding include...
  New Richmond, Amery, St. Croix Falls, Baldwin, Hammond, Roberts,
  Woodville, Glenwood City, Clear Lake, Clayton, Star Prairie and
  Forest.

LAT...LON 4540 9216 4517 9216 4512 9215 4512 9213
      4492 9214 4493 9262 4540 9263

CTG
Local storm report, Jul 3, 6:25 PM CDT, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
625 PM CDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     Rain             3 NNW Hammond           45.01N 92.45W
07/03/2023  M2.13 inch       St. Croix          WI   Trained Spotter

            1-hour rainfall total.

&&

CTG
Local storm report, Jul 3, 6:30 PM CDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
630 PM CDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     Hail             2 N Taylors Falls       45.44N 92.66W
07/03/2023  E0.88 inch       Chisago            MN   Trained Spotter

&&

NDC
Special weather statement, Jul 3, 6:31 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
631 PM CDT Mon Jul 3 2023

WIZ024>026-040030-
Pierce WI-Dunn WI-Pepin WI-
631 PM CDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of north central Pepin,
northeastern Pierce and southwestern Dunn Counties through 730 PM
CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elmwood, or 16 miles southwest of Menomonie, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Eau Galle around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4460 9183 4460 9217 4485 9221 4486 9213
      4486 9185
TIME...MOT...LOC 2330Z 246DEG 13KT 4472 9211

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:42 PM CDTSpecial Weather StatementMPXDakota63 min
Jul 3, 8:58 PM CDTSevere Thunderstorm WarningMPXDakota, Rice47 min
Jul 3, 9:05 PM CDTSevere Thunderstorm WarningMPXDakota40 min
Jul 3, 9:32 PM CDTSpecial Weather StatementMPXGoodhue58 min
Jul 4, 12:01 AM CDTSpecial Weather StatementMPXMartin29 min
Jul 4, 6:34 AM CDTSpecial Weather StatementMPXLac qui Parle, Yellow Medicine26 min
Jul 4, 7:02 AM CDTSpecial Weather StatementMPXRenville28 min
Jul 4, 7:38 AM CDTSpecial Weather StatementMPXRenville37 min
Jul 4, 8:04 AM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Renville28 min
Jul 4, 10:32 AM CDTSpecial Weather StatementMPXRamsey, Washington43 min
Jul 4, 10:57 AM CDTSevere Thunderstorm WarningMPXRamsey, Washington33 min
Jul 4, 11:06 AM CDTSpecial Weather StatementMPXWashington24 min
Jul 3, 7:34 PM CDTFlash Flood WarningMPXSaint Croix101 min
Jul 4, 11:43 AM CDTSpecial Weather StatementMPXSaint Croix32 min
Jul 4, 12:08 PM CDTSpecial Weather StatementMPXBarron37 min
Jul 4, 6:28 PM CDTTornado WarningMPXPepin, Pierce32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.